I was recently commenced on a routine dose of Vitamin D. About one week later I developed bilateral hip pain, mainly noticeable at night. It felt like inflammation rather than nagging arthritic pain and the pain in both hips started simultaneously. The pain was sufficient to make me get up and kept me awake for a few hours. I take no other medications. Since I have stopped taking the Vit D the pain has gone.
Have you been told to take the Vitamin D on the advice of a medically trained professional i.e. doctor? If not I suggest you get your blood level tested and advice on taking it.
The reason for this is that people who have low levels of vitamin D often have side-effects when taking it and you need to know your blood level to make sure:
1. You are taking the right dose for you
2. You can can discuss some of the known side-effects.
I have severe D deficiency and was prescribed 50,000 units a few years ago. Within a week my leg bones started to ache badly so I stopped taking it. Fast forward to now...different Doctor tested my D and it was single digits, told me to start with 2000 iu a day. Within a short period of time my leg bones and hips started to ache again and it got steadily worse until it was debilitating. I'm not sure what to do, doctor doesn't know why its happening and I cant function everyday with that level of pain. I'm confused as to what to do since I know it is critical that I have the D. As soon as I stop taking it.. the pain goes away after a few days. Just wanted you to know that you are not the only one. I'm currently seeing different doctors to get an answer...I will post if anything comes to light....good luck to you.
What the doctors neglected to tell you which is probably because the doctors doesn't know as doctors are generally badly informed on the details of nutritional deficiencies is that when you are severely Vitamin D deficient and start taking supplements to remove the deficiency you will be in pain.
If you take a high dose with the aim to get your Vitamin D blood levels up within 12 weeks then the pain will last up to 12 weeks. If you take a lower dose to gradually increase your levels then the pain will last longer. The pain is due to the fact that your bones are starting to heal.
When I was taking high dose supplements I was housebound for the majority of 9 weeks due to intense pain during the night and day. After that time I was completely pain free. In other words my foot pain, joint pain, leg pain etc had completely gone after 2 years.